Alert archive / Ohio / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 47, NWS Pittsburgh, PA

July 6, 2016Carroll County, Harrison County, Jefferson County, Ohio

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 6, 2016, 6:53 PM EDT for Carroll County, Harrison County, Jefferson County, Ohio. It was in force for 22 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 6, 2016, 6:53 PM EDT (22:53 UTC)
Expired
Jul 6, 2016, 7:15 PM EDT
In force
22 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Carroll County, OH, Harrison County, OH, Jefferson County, OH

The radar

The Pittsburgh radar (KPBZ), 64 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 6, 6:54 PM EDTTSTM WND DMG3 Nw Hopedale, OHSEVERAL TREES DOWN.
Jul 6, 7:05 PM EDTTSTM WND DMGAmsterdam, OHTREE DOWN ON ROUTE 43

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 10.9 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2016-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2016-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1126 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

023 
WUUS51 KPBZ 062253
SVRPBZ
OHC019-067-081-062315-
/O.NEW.KPBZ.SV.W.0047.160706T2253Z-160706T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
653 PM EDT WED JUL 6 2016

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN HARRISON COUNTY IN EAST CENTRAL OHIO...
  NORTHERN JEFFERSON COUNTY IN EAST CENTRAL OHIO...
  SOUTHEASTERN CARROLL COUNTY IN EAST CENTRAL OHIO...

* UNTIL 715 PM EDT

* AT 653 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  CADIZ...MOVING NORTHEAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR. 

  IMPACT...EXPECT DAMAGE TO TREES AND POWER LINES...RESULTING IN
           SOME POWER OUTAGES. 

* LOCATIONS IMPACTED INCLUDE...
  STEUBENVILLE...CADIZ...WINTERSVILLE...HOPEDALE...SCIO...JEWETT...
  BERGHOLZ...AMSTERDAM...RICHMOND...BLOOMINGDALE...UNIONPORT...
  BRENTWOOD AND KILGORE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

PLEASE REPORT SEVERE WEATHER BY CALLING 4 1 2...2 6 2...1 9 8 8...
POSTING TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

&&

LAT...LON 4022 8098 4038 8112 4055 8090 4036 8067
TIME...MOT...LOC 2253Z 225DEG 24KT 4036 8101 

HAIL...<.75IN
WIND...60MPH
 
$$
15
1 follow-up statement
542 
WWUS51 KPBZ 062303
SVSPBZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
703 PM EDT WED JUL 6 2016

OHC019-067-081-062315-
/O.CON.KPBZ.SV.W.0047.000000T0000Z-160706T2315Z/
HARRISON OH-JEFFERSON OH-CARROLL OH-
703 PM EDT WED JUL 6 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR NORTHEASTERN HARRISON...NORTHERN JEFFERSON AND SOUTHEASTERN
CARROLL COUNTIES...

AT 703 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES NORTH OF
CADIZ...MOVING NORTHEAST AT 25 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR. 

IMPACT...EXPECT DAMAGE TO TREES AND POWER LINES...RESULTING IN SOME 
         POWER OUTAGES. 

LOCATIONS IMPACTED INCLUDE...
STEUBENVILLE...WINTERSVILLE...HOPEDALE...JEWETT...BERGHOLZ...
AMSTERDAM...RICHMOND...BLOOMINGDALE...BRENTWOOD...
UNIONPORT AND KILGORE.

PLEASE REPORT SEVERE WEATHER BY CALLING 4 1 2...2 6 2...1 9 8 8...
POSTING TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4027 8094 4040 8108 4055 8090 4036 8067
TIME...MOT...LOC 2303Z 231DEG 24KT 4039 8093 

HAIL...<.75IN
WIND...60MPH
 
$$
15

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 6:03 PM EDT, 50 minutes earlier.

Area forecast discussion, Jul 6, 6:03 PM EDT, 50 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
603 PM EDT WED JUL 6 2016

.SYNOPSIS...
Warm and humid conditions will continue the remainder of the week,
before a cold front brings cooler and less humid conditions Sunday.

&&

.NEAR TERM /THROUGH THURSDAY/...
Shortwave will continue to support a few showers and
thunderstorms across the region this evening. While there is
plenty of instability, there is little shear to support long
lasting, severe storms. That being said, cannot rule out a few
strong storms that tap into the dry air above the warm inversion
aloft, as steep level lapse rates are present near the surface to
help with wind acceleration.

The latest hi res model guidance does have precipitation making
it across Western Pa, so pops were adjusted based on a blend of
these models.

Another warm and humid day on tap for Thursday. With no lifting
mechanism present until late and strengthening warm air aloft, it
appears that thunderstorms will be suppressed across the region
on. Therefore, very low pops were maintained until later Thursday
night.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
The chance for showers and thunderstorms will continue through
Saturday as several impulses move across the upper Ohio Valley
ahead of a deeper upper trough progged to cross the Great Lakes.
Warm and humid conditions will continue until the cold front
crosses late Friday.

Friday looks like the best day for more widespread storms as a
cold front approaches, and surface instability and deep layer
shear increases. Overall model consensus is good, prompting SPC
to highlight much of region in a slight risk for severe
thunderstorms. Will continue mention of this in HWO. A secondary
cold front will bring scattered showers and usher in cooler and
less humid conditions Saturday and Sunday.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
Upper trough will over New England will maintain seasonably cool
temperatures on Sunday before upper ridging take place. Dry
conditions and near normal temperatures are forecast through the
middle of next week.

&&

.AVIATION /21Z WEDNESDAY THROUGH MONDAY/...
General VFR can be expected for the TAF period although a crossing
shortwave may support some brief restrictions this evening with
some showers. Any fog will be limited to terminals which receive
measurable rain, with relatively low crossover temperature and
patchy mid level cloudiness providing inhibition elsewhere.

Warm mid level temperature is expected to continue suppressing
precip on Thursday with only isolated, to scattered convection
anticipated with an afternoon/evening upper disturbance
encroachment.

.OUTLOOK /THURSDAY NIGHT THROUGH MONDAY/...
The next chance for widespread restrictions is expected Thursday
and Friday with crossing disturbances.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Jul 6, 5:30 AM EDT, 13 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
530 AM EDT WED JUL 6 2016

PAZ009-016-070930-
FOREST-JEFFERSON-
530 AM EDT WED JUL 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA AND
WEST CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007-008-013>015-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-070930-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-LAWRENCE-
BUTLER-CLARION-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-GREENE-
WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES-HANCOCK-
BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN PRESTON-PRESTON-
EASTERN PRESTON-WESTERN TUCKER-EASTERN TUCKER-
530 AM EDT WED JUL 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...WESTERN
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY WITH THE
PRIMARY THREAT DAMAGING WIND.
.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 6, 5:14 PM EDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
514 PM EDT WED JUL 6 2016

OHZ039-048-062145-
COSHOCTON-TUSCARAWAS-
514 PM EDT WED JUL 6 2016

...A THUNDERSTORM WITH GUSTY WIND WILL AFFECT NORTHEASTERN COSHOCTON
AND WEST CENTRAL TUSCARAWAS COUNTIES...

AT 513 PM EDT...A THUNDERSTORM WAS LOCATED NEAR WEST LAFAYETTE... OR
NEAR COSHOCTON...MOVING NORTHEAST AT 20 MPH.

WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SUGARCREEK...BALTIC...STONE CREEK...CHILI AND BAKERSVILLE.

THIS INCLUDES  INTERSTATE 77 IN OHIO BETWEEN MILE MARKERS 69 AND 77.

LAT...LON 4045 8177 4044 8168 4046 8167 4049 8167
      4054 8156 4036 8146 4030 8180 4041 8185
TIME...MOT...LOC 2113Z 244DEG 16KT 4035 8178

15
Special weather statement, Jul 6, 5:56 PM EDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
556 PM EDT WED JUL 6 2016

OHZ039-062215-
TUSCARAWAS-
556 PM EDT WED JUL 6 2016

...A THUNDERSTORM WITH GUSTY WIND WILL AFFECT CENTRAL TUSCARAWAS
COUNTY...

AT 555 PM EDT...A THUNDERSTORM WAS LOCATED 8 MILES NORTHEAST OF
NEWCOMERSTOWN...OR 8 MILES SOUTHWEST OF NEW PHILADELPHIA...MOVING
EAST AT 20 MPH.

WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NEW PHILADELPHIA...DOVER...GNADENHUTTEN...TUSCARAWAS...
PORT WASHINGTON AND STONE CREEK.

THIS INCLUDES  INTERSTATE 77 IN OHIO BETWEEN MILE MARKERS 67 AND 81.

LAT...LON 4031 8157 4042 8158 4052 8145 4034 8134
TIME...MOT...LOC 2155Z 248DEG 16KT 4038 8153

15
Special weather statement, Jul 6, 6:24 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
624 PM EDT WED JUL 6 2016

OHZ039-049-062245-
HARRISON-TUSCARAWAS-
624 PM EDT WED JUL 6 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HARRISON AND
SOUTHEASTERN TUSCARAWAS COUNTIES...

AT 623 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
UHRICHSVILLE... MOVING NORTHEAST AT 30 MPH.

WIND GUSTS OF 45 TO 55 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
UHRICHSVILLE...DENNISON...GNADENHUTTEN...TUSCARAWAS...STILLWATER...
GILMORE...DEERSVILLE AND TAPPAN LAKE.

LAT...LON 4045 8127 4043 8127 4043 8122 4031 8117
      4026 8142 4034 8147
TIME...MOT...LOC 2223Z 241DEG 25KT 4032 8139

15

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 5:14 PM EDTSpecial Weather StatementPBZTuscarawas31 min
Jul 6, 5:56 PM EDTSpecial Weather StatementPBZTuscarawas19 min
Jul 6, 6:24 PM EDTSpecial Weather StatementPBZTuscarawas21 min
Jul 6, 7:32 PM EDTSpecial Weather StatementPBZColumbiana28 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.